California, 2012

Dust Storm in California, January 8, 2012

January 8, 2012 · NWS PSR · 1 event in 1 county or zone

Strong and gusty north to northwest winds developed across Riverside county on the 9th of January, and peak gusts in excess of 35 developed over the lower deserts. The strong winds coupled with very dry conditions led to areas of dense blowing dust.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong and gusty north to northwest winds developed across Riverside county on the 9th of January, and peak gusts in excess of 35 developed over the lower deserts. The strong winds coupled with very dry conditions led to areas of dense blowing dust. Dust storm conditions were observed west of the lower Colorado River valley during the late morning hours, affecting motorists on Interstate 10 west of Blythe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 8, 8:05 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 8, 8:05 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
805 AM MST SUN JAN 8 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL LEAD TO STRONG NORTHERLY WINDS TODAY OVER
PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA ALONG WITH
SOME SHOWERS OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
TEMPERATURES WILL BE COOLER AS WELL...DOWN TO NORMAL READINGS AT
MOST LOCATIONS. THE SYSTEM WILL SHIFT EASTWARD TONIGHT FOR
CONSIDERABLY COOLER MORNING LOWS MONDAY. HIGH PRESSURE WILL
TEMPORARILY BUILD IN TO THE REGION TUESDAY FOR SOMEWHAT WARMER
TEMPERATURES. DURING THE LATTER HALF OF THE WEEK...A SLOW MOVING LOW
PRESSURE SYSTEM IS EXPECTED TO AFFECT THE SOUTHWEST STATES DURING
THE LATTER HALF OF THE COMING WEEK FOR INCREASED CLOUDS AND A SLIGHT
CHANCE OF SHOWERS THURSDAY AND FRIDAY.

&&

.DISCUSSION...
RADAR RETURNS/SHOWERS ASSOCIATED WITH THE PASSING CYCLONE ARE
QUICKLY DIMINISHING ATTM AS FORCING DECREASES. APPEARS THAT
ISENTROPIC LIFT AT THE 300K LEVEL IS WELL ASSOCIATED WITH THE
SHOWERS...AND THAT LIFT DECREASES AS DO CONDENSATIONAL PRESSURE
DEFICITS AS WE HEAD INTO THE LATE MORNING AND EARLY AFTERNOON HOURS.
THUS I EXPECT THE TREND WE SEE RIGHT NOW TO CONTINUE. THAT
SAID...WITH COLD MID-LEVEL AIR /KFGZ 12Z RAOB HAD A 700MB TEMP OF
-7C AND -28C AT 500MB/ WE SHOULD SEE SOME SHOWERS REDEVELOP ACROSS
THE SOUTHEAST QUADRANT OF THE STATE AS LIFTED INDICES GO NEGATIVE.
THOSE SHOWERS WILL THEN ERODE BY THIS EVENING AS DIURNAL INSTABILITY
WANES AND THE PARENT LOW MOVES INTO NEW MEXICO. SNOW LEVELS ARE HIGH
ENOUGH TO BE OF NO CONCERN FOR OUR FORECAST AREA. RAINFALL AMOUNTS
WHERE IT DOES RAIN WILL BE LIGHT...AROUND 1/10 INCH OR LESS.

PREVIOUS DISCUSSION...
TODAY THROUGH TUESDAY...UPPER TROUGH MOVING SOUTH-SOUTHEASTWARD
THROUGH ARIZONA AND SOUTHEAST CALIFORNIA EARLY THIS MORNING. MAIN
VORT MAX WAS OVER EAST-CENTRAL ARIZONA AND WAS PRODUCING THE LONE
AREA OF CLOUDINESS AND WEAK ECHOES WITH THIS SYSTEM. ASSOCIATED COLD
FRONT EXTENDED FROM SOUTH OF YUMA NORTHEASTWARD TO THE WHITE
MOUNTAINS. MODERATE TO STRONG SURFACE WINDS HAVE BEEN OBSERVED IN
THE LOWER COLORADO RIVER VALLEY AND PORTIONS OF SOUTHEAST
CALIFORNIA. LATEST MODELS SHOW 40+ KNOTS OF NORTHERLY WIND AT 925 MB
OVER THAT AREA THIS MORNING...DECREASING SLOWLY FROM MIDDAY ONWARD.
WINDS REACHING ADVISORY CRITERIA WILL BE LOCALIZED...HOWEVER THE
ADVISORY AREA HAS BEEN EXPANDED INTO IMPERIAL COUNTY IN LIGHT OF
SURFACE OB TRENDS AND LATEST MODEL DATA. COMBINATION OF WINDS AND
HUMIDITIES LOOK TO BE JUST ENOUGH TO MERIT RED FLAG WARNING ISSUANCE
FOR THE LOWER COLORADO RIVER VALLEY THIS AFTERNOON.

THE COOLING WILL BRING READINGS DOWN TO THE NORMAL RANGE FINALLY...A
BIT LOWER IN ZONE 24. THE SYSTEM WILL EXIT ARIZONA TONIGHT LEAVING
BEHIND LINGERING BREEZES...PERHAPS JUST ENOUGH IN SPOTS TO KEEP MIN
TEMPS MONDAY FROM DROPPING QUITE AS LOW AS THEY COULD. LINGERING
COOL AIR WILL KEEP HIGH TEMPS FROM CHANGING MUCH MONDAY...ESPECIALLY
IN VALLEY LOCATIONS. ANTICIPATE TUESDAY MINS TO BE QUITE SIMILAR TO
MONDAY IF NOT A BIT COOLER IN SPOTS THAT HAD A LITTLE BIT OF MIXING
THE PREVIOUS NIGHT. ANTICIPATE COLDEST DESERTS TO BE AROUND 30 WITH
SKY HARBOR IN THE LOW 40S. WITH SHORT WAVE RIDGING...HIGHS SHOULD BE
A BIT WARMER...MORE NOTICEABLY AT HIGHER TERRAIN LOCATIONS.

WEDNESDAY THROUGH SATURDAY...LARGE DISPARITIES CONTINUE BETWEEN GFS
AND ECMWF SOLUTIONS DURING THE EXTENDED. THE ECMWF CONTINUES TO SHOW
A CUTOFF LOW DEVELOPING NEAR THE CALIFORNIA COAST THEN TRACK
SOUTH-SOUTHEASTWARD BEFORE TURNING EASTWARD AND SLOWLY MOVING ACROSS
NORTHWEST MEXICO...BRUSHING SOUTHERN PORTIONS OF SOUTHEAST
CALIFORNIA AND ARIZONA THURSDAY AND FRIDAY. THE GFS ON THE OTHER
HAND DEVELOPS A CLOSED LOW OVER THE SIERRA NEVADA INTENSIFYING IT AS
IT MOVES INTO SOUTHERN CALIFORNIA AND ARIZONA WEDNESDAY...EXITING BY
THURSDAY. WHILE THE CANADIAN MODEL IS IN GOOD AGREEMENT WITH THE
GFS...THE GEFS IS NOT STRONGLY SUPPORTIVE...SUGGESTING A MUCH WEAKER
SYSTEM IF ANYTHING. HPC PREFERS THE ECWMF FOR DAYS 3-5 IN THE WEST
AS IT IS BETTER SUPPORTED BY UKMET AND GLOBAL ENSEMBLE MEANS.
FAVORING THE ECMWF PROVIDES BETTER CONTINUITY WITH PREVIOUS
FORECASTS AND ALLOW FOR A TRACK THAT TURNS OUT TO BE FURTHER NORTH
THAN WHAT THE ECWMF IS CURRENTLY DEPICTING. DUE TO
UNCERTAINTY...TRENDS ARE MUTED WITH ONLY MINOR COOLING WEDNESDAY AND
LITTLE CHANGE THROUGH FRIDAY EXCEPT FOR A BIT OF ADDITIONAL COOLING
THURSDAY OVER ZONE 24. MADE SOME MODEST UPWARD ADJUSTMENTS IN TEMPS
SATURDAY TO REFLECT RIDGE BEGINNING TO BUILD IN.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
COLD FRONT MOVING THROUGH THE REGION TODAY WILL BRING INCREASING
WINDS FROM THE NORTH-NORTHWEST GENERALLY UP TO 12 KTS DURING THE
AFTERNOON HOURS WITH BRIEF PERIODS OF GUSTS NEAR 20 KTS. MOSTLY
CLEAR SKIES WILL PREVAIL THROUGH MONDAY MORNING...EXCEPT FOR HIGHER
TERRAIN EAST OF PHOENIX.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
COLD FRONT PASSING THROUGH THE REGION WILL SUPPORT STRONG
NORTH WINDS THROUGH MOST OF THE DAY TODAY. STRONGEST WINDS ARE
EXPECTED ACROSS RIDGE TOPS AS WELL AS THE LOWER COLORADO RIVER
VALLEY OCCURRING EARLY THIS MORNING AND LINGERING THROUGH MID
AFTERNOON. WINDS AT THE SURFACE FORECAST UP 15 TO 20 KTS WITH
POSSIBLE GUSTS UP TO 35 KTS...ESPECIALLY FOR KBLH. VERY STRONG LOW
LEVEL WINDS ABOVE THE SURFACE MAY CREATE WIND SHEAR PROBLEMS AT
ISOLATED LOCATIONS THAT HAVE LIGHT AND VARIABLE SURFACE WINDS UNTIL
MID MORNING WHEN INVERSIONS BREAK. HOWEVER...TAF SITES ARE EXPECTED
TO MAINTAIN STRONG ENOUGH SURFACE WINDS TO PREVENT THE NEED FOR LLWS
IN THE TAFS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
SHORT WAVE RIDGING WILL BUILD IN AFTER THE DEPARTURE OF THE TROUGH
BY MONDAY...BRINGING A SLIGHT WARMING TREND AND BRINGING
TEMPERATURES WITHIN A FEW DEGREES OF NORMAL THROUGHOUT THE WEEK.
WINDS WILL BE MOSTLY CALM AND MINIMUM HUMIDITY VALUES LOOK TO STAY
IN THE UPPER TEENS TO LOW TWENTIES FOR THE WEEK...NO FIRE WEATHER
CONCERNS THROUGH THE WEEK. THE NEXT LOW PRESSURE SYSTEM WILL
APPROACH BY LATE WEEK WITH ANOTHER SLIGHT COOLING TREND AND SLIGHT
INCREASE IN WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FOR FIRE WEATHER ZONE 131 FROM 2 PM MST TO 5 PM
     MST.

CA...RED FLAG WARNING FOR FIRE WEATHER ZONE 231 FROM 1 PM PST TO 4 PM
     PST.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 4 PM PST SUNDAY
     CAZ030>032.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/AJ
AVIATION...DEWEY
FIRE WEATHER...DEWEY
Hazardous weather outlook, Jan 8, 6:28 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
628 AM MST SUN JAN 8 2012

CAZ030-032-033-091330-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
528 AM PST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

WIND ADVISORY IN EFFECT UNTIL 4 PM DUE TO STRONG NORTH WINDS GUSTING
40 TO 50 MPH...MAINLY NEAR ELEVATED TERRAIN. LOCALIZED AREAS MAY HAVE
BRIEF VISIBILITY REDUCTIONS. REFER TO WEATHER.GOV/PHOENIX FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.

AZZ020-025-091330-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
628 AM MST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA AND
EXTREME WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

RED FLAG WARNING IN EFFECT UNTIL 5 PM MST/4 PM PST DUE TO STRONG
NORTH WINDS...LOW HUMIDITY...AND VERY HIGH TO EXTREME FIRE DANGER.
REFER TO WEATHER.GOV/PHOENIX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.

CAZ031-091330-
LOWER COLORADO RIVER VALLEY CA-
528 AM PST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

RED FLAG WARNING IN EFFECT UNTIL 5 PM MST/4 PM PST DUE TO STRONG
NORTH WINDS...LOW HUMIDITY...AND VERY HIGH TO EXTREME FIRE DANGER.

WIND ADVISORY IN EFFECT UNTIL 4 PM FOR SOUTHERN PORTIONS WITH GUSTS
TO 40 MPH.

REFER TO WEATHER.GOV/PHOENIX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Riverside County Eastern Deserts

When
January 8, 11:00 AM MST to 4:00 PM MST
Where
Riverside County Eastern Deserts forecast zone
Reported by
Fire Department/Rescue

Strong, gusty north to northwest winds developed across eastern Riverside county during the morning hours on January 8th. The atmosphere was very dry and the gusty winds, in excess of 35 mph, led to development of dust storm conditions over portions of the county. At noon, fire department and rescue personnel reported dust and sand reducing visibility along Interstate 10 7 miles west of Blythe. Poor visibility was reported westward to Desert Center. In addition, a trained weather spotter reported visibility below one quarter mile 25 miles west of Blythe on Interstate 10, with similar conditions occuring west through Desert Center. Fortunately, no accidents or injuries were reported due to the dense blowing dust and sand.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358291.